Wisconsin, 2019Flooding in Wisconsin, September 15, 2019
September 15, 2019 · NWS ARX · 3 events in 1 county or zone
A couple rounds of thunderstorms moved across southwest Wisconsin during the early morning hours of September 15th. These storms dropped 2 to 3 inches of rain on already saturated soils and the resulting runoff produced some flooding across Grant County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple rounds of thunderstorms moved across southwest Wisconsin during the early morning hours of September 15th. These storms dropped 2 to 3 inches of rain on already saturated soils and the resulting runoff produced some flooding across Grant County. Both the Grant and Platte Rivers went out of their banks prompting officials to close some roads in the vicinity of Beetown, Burton and Tennyson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 15, 1:50 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 15, 1:50 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
250 AM CDT Sun Sep 15 2019
.SHORT TERM...(Today and tonight)
Issued at 248 AM CDT Sun Sep 15 2019
With the active weather overnight, today will be more of a cloud
clearing day with all the weather pushing east. Some creeks and
rivers will be rising across southwest Wisconsin and extreme
northeast Iowa /Clayton, Grant, Crawford counties/ where 1-3
inches of rain fell.
As the moisture transport in low-levels continues to veer to
westerly, convection will move east as well and by about
daybreak, the storms should be out of southwest WI. The Flash
Flood Watch will be allowed to expire at 7 am if all goes as
planned.
.LONG TERM...(Monday through Saturday)
Issued at 248 AM CDT Sun Sep 15 2019
Ridge building takes over the Great Lakes region through Tuesday
with above normal temperatures. Standardized anomalies of 1-2 for
low-level temperatures suggest warm but not record setting. Most
importantly, some drying is allowed to occur for the soils and
rivers.
Monday morning looks to be a river valley fog morning across the
area with high pressure, clear skies, light winds through about
5kft.
The longwave trough over the western U.S. begins to be problematic
Tuesday night as it continues to send shortwaves into the Northern
Plains. Southerly flow in the low-levels over much of the Upper
Miss Valley brings a 2-3 standardized anomaly for 850/925mb
moisture, in a N-S oriented moist tongue, through IA/MN by
Tuesday night. The large scale is not changing much and a slow
moving cold front co-located with this moist tongue shifts very
slowly across the area. While the signals are north of the area,
the GFS ensembles do suggest some higher precipitation anomalies
Wed/Thu. So, will have to keep an eye on this period for heavier
rainfall with the anomalous moisture in place. The weekend looks
active again as the western trough lifts bodily out and appears to
usher in a pattern change in the large scale.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 949 PM CDT Sat Sep 14 2019
Main aviation concerns are on scattered showers and storms tonight
and MVFR to IFR stratus late tonight into Sunday morning.
Scattered showers and storms will move across the area tonight
with most of this activity staying south of the TAF sites. Then
guidance is suggesting low stratus develops across the area mainly
after 09Z. Ceilings are expected to fall to around 600 ft at KRST
by 11Z and to around 1500 ft at KLSE around 11Z. High pressure
then builds into the area late Sunday morning into Sunday
afternoon with a return to VFR conditions.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT this morning for WIZ054-055-061.
MN...None.
IA...Flash Flood Watch until 7 AM CDT this morning for IAZ008>011-018-
019-029-030.
&&
SHORT TERM...Baumgardt
LONG TERM...Baumgardt
AVIATION...WetenkampHazardous weather outlook, Sep 14, 7:14 PM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
814 PM CDT Sat Sep 14 2019
MNZ079-088-WIZ017-029-032>034-041>044-151200-
Wabasha-Winona-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-
814 PM CDT Sat Sep 14 2019
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...Tonight
Many area rivers will be running high or have some minor flooding
over the next couple of days due to recent heavy rainfall.
Scattered thunderstorms are expected tonight. A few storms could
be strong with hail mainly near and south of Interstate 90. Also,
the storms may produce heavy downpours on already saturated
ground in some areas leading to local flooding concerns.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorm chances return Tuesday night through Friday. It is
too early to determine if any storms would be severe.
.SPOTTER INFORMATION STATEMENT...
Rainfall reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-MNZ086-087-094>096-WIZ053>055-061-
151200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Mower-Fillmore-Houston-Vernon-Crawford-
Richland-Grant-
814 PM CDT Sat Sep 14 2019
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.
.DAY ONE...Tonight
A Flash Flood Watch is in effect tonight. Thunderstorms are
expected tonight. Some storms may repeat over areas that already
have saturated soils and rising rivers, increasing the threat for
additional flooding or mudslides. A storm or two may also produce
large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorm chances return Tuesday night through Friday. It is
too early to determine if any storms would be severe.
.SPOTTER INFORMATION STATEMENT...
Reports of flooding and rainfall would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Wetenkamp
Flood, Grant
- When
- September 15, 4:03 AM CST to 7:28 AM CST
- Where
- Grant County, 2.24 mi NE of Rockville to 2.54 mi NE of Rockville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.738, -90.643
Runoff from heavy rain pushed the Platte River out of its banks near Rockville. The river crested almost a foot above the flood stage at 9.93 feet.
Flood, Grant
- When
- September 15, 5:20 AM CST to 10:00 AM CST
- Where
- Grant County, 2.24 mi WNW of Five Pts to 2.62 mi WNW of Five Pts
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.834, -90.840
Runoff from heavy rain pushed both the Grant and Platte Rivers out of their banks. Flooding along these rivers sent water over some roads in the vicinity of Beetown, Burton and Tennyson, prompting officials to close the roads for a while.
Flood, Grant
- When
- September 15, 9:36 AM CST to 5:25 PM CST
- Where
- Grant County, 0.36 mi ENE of Burton to 0.24 mi ENE of Burton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.722, -90.814
Runoff from heavy rain pushed the Grant River out of its banks near Burton. The river crested a foot and a half above the flood stage at 19.5 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in South Dakota, September 15, 20191 death · 1 injured · 1 event
- Damaging Wind and Rip Current in Florida, September 15, 20191 death · 2 events
- Flood in Minnesota, September 15, 20191 death · 1 event
- Marine Thunderstorm Wind in Lake Michigan, September 15, 20191 event
- Heavy Snow in Alaska, September 15 to 18, 20191 event
- Waterspout in Gulf of Mexico, September 15, 20191 event
- Wildfire in Oklahoma, September 15 to 18, 20191 event
- Flood in South Dakota, September 15 to 23, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855983, 855361, 855981.